Lightning, San Diego
- When
- August 24, 12:45 PM PST to 4:00 PM PST
- Where
- San Diego County, 5 mi SE of Alpine
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Three separate brush fires were started by lightning, burning a total of 10 acres. Heavy rains from thunderstorms quickly extinguished them.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Three separate brush fires were started by lightning, burning a total of 10 acres. Heavy rains from thunderstorms quickly extinguished them.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 24, 7:30 AM PST, 5 hours 15 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 830 AM PDT SUN AUG 24 2003 .SYNOPSIS...A FLASH FLOOD WATCH IS IN EFFECT FOR THE HIGHER MOUNTAINS AND THE DESERTS THROUGH 900 PM MONDAY. MONSOONAL MOISTURE FROM THE SOUTHEAST WILL BRING AN INCREASING CHANCE OF SHOWERS OR THUNDERSTORMS THE NEXT FEW DAYS...REACHING AREAS WEST OF THE MOUNTAINS AT TIMES. DRIER SOUTHWEST FLOW WILL RETURN THE LATTER HALF OF THE WEEK. .DISCUSSION...MONSOONAL MSTR IS STREAMING INTO SW CA FROM THE SOUTHEAST AS HIGH PRESSURE BUILDS NR THE FOUR CORNERS TURNING MID LVL FLOW TO THE SOUTHEAST TODAY AND TO THE EAST TONIGHT THROUGH MONDAY NIGHT. THUNDERSTORMS DEVELOPED IN THE ERN HALF OF IMPERIAL COUNTY EARLY THIS AM AS THE MSTR SPREADS IN FM THE SOUTHEAST AND HAVE JUST START TO FIRE FM THE MTNS AND DESERTS OF WRN RIVERSIDE COUNTY NORTHEASTWARD INTO SBD COUNTY ALG THE INTERFACE BETWEEN DRIER AIR TO THE NW AND INCRG MONSOONAL MSTR TO THE SOUTHEAST. THUNDERSTORMS OR SHOWERS COULD MOVE WEST OF THE MTNS AT TIMES...ESPECIALLY THIS AFTERNOON INTO MON NIGHT. CURRENT TRENDS OF INCRG CONVECTION INTO MONDAY LOOK REASONABLE. TROUGH OF LOW PRESSURE DEVELOPING OVR THE ERN PAC SHOULD BEGIN TO RETURN DRIER SWLY OR WLY FLOW AROUND THE MIDDLE OF THE WEEK. A THUNDERSTORM DEVELOP NEAR HEMET THIS AM. ALREADY ABOUT 1.5 INCHES OF PRECIPITABLE WATER ON NKX SOUNDING AND THIS SHOULD ONLY INCREASE THROUGH MON. UPDATED ZONES FOR FLASH FLOOD WATCH IN THE HIGHER MOUNTAINS AND IN THE DESERTS THROUGH 900 PM MONDAY. SAN...FLASH FLOOD WATCH...SEE LAXLFSSGX.
CAZ042-043-048-050-055>058-060>062-251300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT SUN AUG 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN... STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS MONDAY THROUGH WEDNESDAY. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED TODAY THROUGH TUESDAY.
The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369443.